MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 CONST 62MM; PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. R3 CONST 62MM; PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED, METAL/POLYMER
Catalog Number 71339162
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Osteolysis (2377); Medical device site infection (4845)
Date of Event 08/26/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a thr revision performed on (b)(6) 2015, due to a history of prosthetic hip dislocations, the patient began to develop chronic pain.After a thorough workup they were diagnosed with a prosthetic joint bordetella holmesii infection, for which a two-stage revision was carried out.Stage one of the revision was performed on (b)(6) 2021; when the patient¿s hip was aspirated gross purulent fluid was noted, the posterior capsule was extremely inflamed, and focal osteolysis was found in the acetabulum.Patient had a synovectomy, was irrigated with antibiotics, had r3 and synergy had components explanted, and a de puy prostalac spacer implanted.Second stage revision was performed on (b)(6) 2021, during which no evidence of infection was found, and a stryker revision system was implanted.The patient was taken to the recovery room in stable condition.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that patient had a left total hip arthroplasty on (b)(6) 2014 , and a revision 6-months post implantation due to ¿subluxation, left total hip.¿ the revision operative report noted, ¿once the posterior soft tissues had been opened, the hip could be subluxed posteriorly.¿ patient was revised using constrained 62-mm acetabular liner and a 28 plus 8 femoral head which matched the patient's previous construct.Six-years later, ¿the patient began developing significant worsening of pain.He received a thorough workup, which demonstrated the findings a prosthetic joint infection.¿ he had stage i of a planned ii stage revision.¿gross purulent fluid was noted.We then performed the posterior capsule release.It was found to be patulous and extremely inflamed, consistent with an infection.He was noted to have multiple focal areas of osteolysis likely from the prosthetic joint infection.¿ patient had irrigation and debridement and revised with an articulating antibiotic spacer using depuy and pinnacle.Stage ii of the revision was completed 3 months later.The operative report noted, his ¿preoperative workup, demonstrated no evidence of persistent infection and aspiration of the patient's hip found thin clear yellow synovial fluid with a little bit of a blood tinge.There was no evidence of any infection or purulence.¿ revised with a stryker hip system.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.The reported prosthetic joint infection was noted to be bordetella infection which is highly likely of an exogenous nature and there is no evidence the infection is associated with the implant.The patient impact beyond the ii stage revision and expected transient post-op convalescence period cannot be determined.No further clinical assessment is warranted at this time.For the shell, device specific identifiers were not provided.Therefore, an evaluation of the manufacturing records, complaint history review, instructions for use, risk management file and prior actions could not be performed.For the liner and femoral head, a review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.For the liner, a review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.Also, a review of the instructions for use documents for r3¿ constrained liner acetabular system revealed that infection, both acute postoperative wound infection and late deep wound sepsis has been identified in possible adverse events.For the femoral head, a review of complaint history revealed a similar event for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for total hip systems revealed that infection, both early, post-operative superficial and early, post-operative deep wound infection and late periprosthetic infection has been identified in potential complications associated with total hip arthroplasty surgery, primary or revision section.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.Based on the clinical/medical evaluation conclusions, sterilization review was not performed.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include injury, patient condition and/or medical history.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H10- additional information: e2- health professional.

Brand Name
R3 CONST 62MM
Common Device Name
PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17951017
Report Number1020279-2023-01966
Device Sequence Number6715052
Product Code KWZ
UDI-Device Identifier00885556021668
UDI-Public00885556021668
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K083566
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/01/2023
Device Catalogue Number71339162
Device Lot Number13EM02450
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/20/2023
Supplement Date Received by Manufacturer03/04/2024
Initial Report FDA Received Date10/17/2023
Supplement Report FDA Received Date03/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/03/2013
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OXINIUM FEM HD 12/14 28MM +8, LOT#:06GM10854; UNKN R3 SHELL
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age65 YR
Patient SexMale